Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 253, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2005, 6:35 PM CDT for Monroe County, Iowa. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2005, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 31, 2005, 7:43 PM CDT
- In force
- 68 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 7:24 PM CDT | HAIL 0.75 | 4 Wsw Albia Municipal A, IA | |
| Aug 31, 7:35 PM CDT | HAIL 0.75 | 3 Wsw Albia Municipal A, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 312334 SVRDMX IAC135-010030- /O.NEW.KDMX.SV.W.0253.050831T2335Z-050901T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 635 PM CDT WED AUG 31 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 730 PM CDT. * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF KNOXVILLE...OR 34 MILES WEST OF OTTUMWA...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LOVILIA BY 655 PM CDT. NEAR ALBIA BY 720 PM CDT. NEAR ALBIA MUNICIPAL AIRPORT BY 730 PM CDT. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265 $$ KINNEY
4 follow-up statements
000 WWUS53 KDMX 312349 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 649 PM CDT WED AUG 31 2005 IAC135-010030- /O.CON.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/ MONROE IA- 649 PM CDT WED AUG 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONROE COUNTY UNTIL 730 PM CDT... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES WEST OF ALBIA...OR 32 MILES WEST OF OTTUMWA...AND MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF LOVILIA BY 655 PM CDT. NEAR ALBIA BY 710 PM CDT. NEAR ALBIA MUNICIPAL AIRPORT BY 715 PM CDT. ANOTHER STORM WILL AFFECT LOVILIA BETWEEN 6:50 PM AND 7 PM...WITH PENNY SIZE HAIL POSSIBLE. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265 $$ KINNEY
000 WWUS53 KDMX 010013 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 713 PM CDT WED AUG 31 2005 IAC135-010030- /O.CON.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/ MONROE IA- 713 PM CDT WED AUG 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONROE COUNTY UNTIL 730 PM CDT... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF ALBIA...OR 27 MILES WEST OF OTTUMWA...AND MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ALBIA BY 725 PM CDT. NEAR ALBIA MUNICIPAL AIRPORT BY 730 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265 $$ KINNEY
000 WWUS53 KDMX 010035 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 734 PM CDT WED AUG 31 2005 IAC135-010044- /O.EXP.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/ MONROE IA- 734 PM CDT WED AUG 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MARION COUNTY UNTIL 815 PM CDT... AT 730 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT NORTHERN MARION COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265 $$ KINNEY
000 WWUS53 KDMX 010043 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 742 PM CDT WED AUG 31 2005 IAC135-010054- /O.EXP.KDMX.SV.W.0253.000000T0000Z-050901T0030Z/ MONROE IA- 742 PM CDT WED AUG 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MONROE COUNTY UNTIL 815 PM CDT... AT 730 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT NORTHERN MONROE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4115 9309 4091 9309 4089 9265 4115 9265 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED AUG 31 2005 .DISCUSSION... FAIRLY QUIET WEATHER THROUGH MOST OF THE PERIOD. GENERAL FORECAST TRENDS REMAIN THE SAME FROM PREVIOUS RUNS. IN THE SHORT TERM...MONITORING THE PROGRESS OF THE FRONTAL SYSTEM NOW MOVING INTO CENTRAL IOWA. A NARROW AXIS OF MID AND UPPER 60 DEGREE DEW PTS HAS MOVED INTO THE AREA AND THIS HAS ALLOWED 500-1500 ML CAPES TO DEVELOP WITH WEAKENING CAP IN THE SW. A LINE OF CU HAS DEVELOPED ALONG THE FRONT AND IT LOOKS LIKE WE MAY STILL POP A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. FAIRLY DECENT SFC PRESSURE RISE WILL KEEP FRONT MOVING EAST AND PCPN THREAT SHOULD BE EAST OF THE AREA BY LATE EVENING. NO SIGNIFICANT COOLING EXPECTED BEHIND THE FRONT THOUGH A GOOD SUPPLY OF DRIER AIR WILL PREVAIL THE NEXT COUPLE DAYS. THIS SHOULD ALLOW GOOD DIURNAL TEMPERATURE RANGES. NEW MOS REMAINS IN LINE WITH PREVIOUS FORECASTS. ELEVATED WARM AIR ADVECTION BEGINS LATE FRIDAY THROUGH EARLY SATURDAY. NAM KEEPS MOST OF THIS FORCING NW OF THE CWA WHILE GFS BRINGS IT RIGHT ACROSS CENTRAL IA. FOR NOW WITH AMOUNT OF DRY AIR AND PROXIMITY OF RIDGE AXIS WILL NOT INTRODUCE SMALL POPS. DOES LOOK LIKE A WARM FRONT WILL SET UP JUST TO THE NORTH OF THE AREA THIS WEEKEND WITH THE POSSIBILITY OF A CONVECTIVE COMPLEX RIDING SE ALONG IT. AS SUCH HAVE PLACED A SMALL AREA OF LOW POPS IN THE FAR NE SAT. NIGHT. STILL LOOKS LIKE THE NEXT FRONTAL SYSTEM WILL MOVE ACROSS THE AREA AROUND NEXT TUESDAY. TIMING DIFFERENCES IN THE MODELS EXIST AND MOST OF THEM ARE VERY SLOW TO MOVE THE BOUNDARY THROUGH THE AREA. THUS WILL HAVE TO MAINTAIN A FAIRLY LONG DURATION OF POPS FROM MONDAY NIGHT INTO WEDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
Hazardous weather outlook, Aug 31, 5:10 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT WED AUG 31 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER AREAS EAST OF INTERSTATE 35. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE LIMITS...HOWEVER ISOLATED PENNY SIZE HAIL AND 50 TO 60 MPH WIND GUSTS CANNOT BE RULED OUT. MOST OF THE STORMS WILL DIMINISH OR MOVE EAST OF THE AREA BY 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. JAW
In the hours before
Local storm report, Aug 31, 5:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL N PLEASANTVILLE 41.39N 93.27W
08/31/2005 1.00 INCH MARION IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Aug 31, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.